Alert archive / Kansas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 248, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 9, 2004, 6:43 AM CDT for Greenwood County, Kansas. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 6:43 AM CDT (11:43 UTC)
- Expired
- Jul 9, 2004, 8:00 AM CDT
- In force
- 77 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
County Greenwood County, KS
The radar
The Wichita radar (KICT), 121 km from the middle of the area, began a volume at 11:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 11.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 091143 SVRICT KSC073-091300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 643 AM CDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREENWOOD COUNTY IN SOUTHEAST KANSAS * UNTIL 800 AM CDT. * AT 643 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF HAMILTON...OR ABOUT 28 MILES SOUTH OF EMPORIA...MOVING SOUTHEAST AT 25 MPH. * SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 800 AM CDT... RURAL AREAS OF GREENWOOD COUNTY... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING... HEAVY RAINS FLOOD ROADS QUICKLY...SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR GREENWOOD COUNTY UNTIL 800 AM CDT. LAT...LON 3804 9596 3804 9629 3763 9632 3762 9597 $$ /HOWERTON NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:07 AM CDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 9, 3:07 AM CDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 307 AM CDT FRI JUL 9 2004 .DISCUSSION... MAIN CONCERN WITH THIS FORECAST PACKAGE IS CONVECTION POTENTIAL THROUGH THIS MORNING/AFTN AND MAX TEMPS. TODAY: MASSIVE MCS RACING SOUTHEASTWARD ACROSS NORTHERN AND CENTRAL KANSAS THIS MORNING. IMPRESSIVE SOUTHERLY LLVL JET FEEDING INTO THIS AREA. MLCAPES BETWEEN 3-4000 J/KG ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS THIS MORNING. ETA/MESOETA SEEM TO HAVE BEST TRACK WITH THIS SYSTEM TAKING IT THROUGH CENTRAL KS VERY EARLY THIS MORNING AND THEN OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS AS THE MORNING PROGRESSES. EXPECT MAIN THREAT WITH THIS LINE OF STORMS TO BE DAMAGING WIND, ISOLATED LARGE HAIL AND LOCALLY HEAVY RAINFALL. POPS TODAY WILL BE TRICKY DEPENDING ON TRACK OF THIS SYSTEM AND CLOUDS WILL PLAY HAVOC WITH AFTN TEMPS. HAVE LOWERED AFTN HIGHS SEVERAL DEGREES AS A RESULT. TONIGHT: EXPECT DRIER CONDITIONS TO PREVAIL ACROSS MOST OF AREA AS UPPER RIDGE BEGINS TO BUILD INTO THE REGION. ONLY CONCERN OVERNIGHT WILL BE ACROSS SOUTHEAST KANSAS WHERE THERE IS SOME ISENTROPIC UPGLIDE IN THE 310K LAYER. SOME WEAK SHORTWAVE ENERGY WILL LIE ACROSS THIS REGION AS WELL SO WILL ADD SCHC POPS OVER THIS AREA FOR LATE NIGHT. SATURDAY-TUESDAY NIGHT: UPPER LEVEL RIDGE WILL CONTINUE TO BUILD OVER THE AREA. SHORTWAVE ENERGY AND CONVECTION SHOULD BE SHUNTED FURTHER NORTH OF KANSAS THROUGH THIS PERIOD. HOWEVER, NOT CONVINCED ON MODEL CONSISTENCY IN BRINGING AN UPPER LEVEL WAVE MOVING THROUGH NORTHWEST KANSAS AND NEBRASKA SATURDAY NIGHT. WILL CONTINUE TO KEEP THINGS DRY THROUGH THIS TIME-FRAME. TEMPS SHOULD REMAIN AT OR JUST ABOVE SEASONAL NORMS. WEDNESDAY-THURSDAY: UPPER RIDGE STRENGTHENS ACROSS THE DESERT SOUTHWEST AS OUR FLOW ALOFT BECOMES MORE NORTHWESTERLY. A FRONTAL BOUNDARY WILL PUSH SOUTH BACK INTO THE AREA ON WEDNESDAY AND THURSDAY. POPS PUT IN BY DAYSHIFT LOOK GOOD AND REFLECT A POSSIBLE MORE ACTIVE PATTERN AROUND THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 87 72 93 71 / 40 5 10 10 HUTCHINSON 90 71 93 71 / 30 5 10 10 NEWTON 86 71 93 71 / 40 5 10 10 ELDORADO 86 72 92 72 / 50 5 10 10 WINFIELD-KWLD 86 72 92 72 / 50 5 10 10 RUSSELL 92 70 94 70 / 30 10 10 10 GREAT BEND 92 70 94 69 / 30 5 10 10 SALINA 89 70 94 70 / 30 10 10 10 MCPHERSON 89 71 93 71 / 30 5 10 10 COFFEYVILLE 84 72 90 73 / 50 10 20 10 CHANUTE 84 72 90 72 / 50 10 20 10 IOLA 84 72 90 72 / 50 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. && 5/SEDLOCK
Hazardous weather outlook, Jul 9, 5:00 AM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 500 AM CDT FRI JUL 9 2004 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 500 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL KANSAS ARE EXPECTED TO MOVE SOUTHEAST THROUGH SOUTH-CENTRAL AND SOUTHEAST KANSAS THIS MORNING. THE MAIN THREATS WILL BE DAMAGING WINDS, HAIL TO QUARTER SIZE, AND LOCALLY HEAVY RAINFALL WITH ISOLATED FLOODING POTENTIAL THIS MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE UPPER LEVEL WIND PATTERN IS EXPECTED TO BECOME MORE NORTHWEST AROUND MID WEEK WHICH WILL PUSH A FRONTAL BOUNDARY INTO CENTRAL AND SOUTHEAST KANSAS. IT IS TOO EARLY TO TELL WHETHER OR NOT THESE STORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS MORNING ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM SEDLOCK
In the hours before
Local storm report, Jul 9, 2:06 AM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
206 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0205 AM TSTM WND GST LURAY 39.12N 98.69W
07/09/2004 58 MPH RUSSELL KS BROADCAST MEDIA
MEASURED WIND GUST VIA KSN WEATHERLAB SITE.
&&
JMCLocal storm report, Jul 9, 2:15 AM CDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
215 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0210 AM TSTM WND GST 10 N LINCOLN 39.19N 98.15W
07/09/2004 60 MPH LINCOLN KS LAW ENFORCEMENT
&&
LFWLocal storm report, Jul 9, 2:29 AM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
229 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0200 AM TSTM WND GST 4 NW ASH GROVE 39.21N 98.40W
07/09/2004 60 MPH LINCOLN KS TRAINED SPOTTER
&&
LFWThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:28 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 92 min |
| Jul 9, 2:24 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Saline | 96 min |
| Jul 9, 2:56 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.